Alert archive / Colorado / Special Weather Statements in 2014

Special Weather Statement, NWS Pueblo, CO

August 19, 2014Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 19, 2014, 2:01 PM MDT for Teller County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 2:01 PM MDT (20:01 UTC)
Expired
Aug 19, 2014, 2:30 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO

County Teller County, CO

The radar

The Pueblo radar (KPUX), 83 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2399 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WWUS85 KPUB 192001
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
201 PM MDT TUE AUG 19 2014
 
COZ081-084-085-192030-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
201 PM MDT TUE AUG 19 2014

...SPECIAL WEATHER STATEMENT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM OVER THE WALDO CANYON BURN SCAR...MOVING EAST AT 10 MPH.

RAINFALL AMOUNTS OF .10 INCHES OR LESS WILL BE POSSIBLE ON THE WALDO 
CANYON BURN SCAR WITH THIS STORM. IT IS NOT LIKELY TO CAUSE FLOODING.

LOCATIONS IMPACTED INCLUDE... THE WALDO CANYON BURN SCAR...MANITOU 
SPRINGS...CASCADE AND CHIPITA PARK.

LAT...LON 3886 10495 3896 10502 3900 10493 3891 10483
TIME...MOT...LOC 2000Z 249DEG 11KT 3891 10492 

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 19, 11:18 AM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 19, 11:18 AM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1118 AM MDT TUE AUG 19 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 347 AM MDT TUE AUG 19 2014

CURRENTLY...AN UPPER LOW PRESSURE CENTER OVER THE CENTRAL CA COAST
WAS SLOWLY DIGGING SOUTH...PROVIDING FOR A HEALTHY FEED OF MOISTURE
UP ACROSS THE DESERT SW AND INTO COLORADO. SKIES WERE MOSTLY CLOUDY
FOR A MAJORITY OF THE FORECAST AREA AS PER SATELLITE IMAGERY...WITH
TEMPS IN THE 60S FOR THE PLAINS AND IN THE 50S FOR THE HIGHER POINTS
AS OF 345 AM.

TODAY AND TONIGHT...MODELS AGREE ON CONTINUING THE SLOW SOUTHERLY
PROGRESSION OF THE UPPER LOW OVER CA OVER THE NEXT 24 HRS...WHICH
WILL JUST KEEP THE MOISTURE PLUME STREAMING INTO EASTERN UT AND
WESTERN CO IN PLACE. THE MODELS INDICATED THAT CONVECTION WILL BE
SPARSE IF AT ALL FOR THE E PLAINS...SO PAINTED THE POP GRIDS WITH
SCATTERED TO LIKELY ALONG THE CONTDVD...SCATTERED OVER THE REST OF
THE MTS...AND ISOLATED OVER THE HIGH VALLEYS AND I25 CORRIDOR.
A NEARLY STEADY S-SW FLOW FROM THE SFC UP THROUGH H5 SHOULD KEEP
THINGS VERY WARM FOR THE LOWER ELEVATIONS...SO WENT WITH MAX TEMPS
SIMILAR TO THOSE OF MON. AS FOR THE MTS AND AREAS WEST...INCREASING
THICKER CLOUD COVER IS EXPECTED TO KNOCK A FEW DEGREES OFF THE MAX
TEMPS THIS AFTN. AS ALWAYS...ANY STORMS THAT DO DEVELOP OVER THE
HIGHER TERRAIN WILL BRING THE POTENTIAL FOR PERIODS OF HEAVIER
RAINFALL AND RAPID ACCUMULATIONS...BUT THE FLOW ALOFT IS SUCH THAT
STORMS SHOULD NOT LINGER LONG. FINALLY...CONVECTION WILL MOST
LIKELY PERSIST THROUGH THE OVERNIGHT HOURS ALONG THE CONTDVD.
MOORE

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 347 AM MDT TUE AUG 19 2014

...INCREASING MONSOON MOISTURE FOR MID-LATE WEEK...

SOUTHERLY FLOW ALOFT ACROSS THE ROCKIES AHEAD OF THE CLOSED LOW
DROPPING INTO SOUTHERN CA/WRN AZ WILL SHIFT THE MONSOON PLUME
EASTWARD ACROSS MOST OF CO WEDNESDAY AND THURSDAY. PRECIPITABLE
WATERS INCREASE BACK TO BETWEEN .50 AND 1.25 INCHES FOR BOTH DAYS
WITH HIGHEST READINGS ACROSS THE FAR EASTERN PLAINS. THUS
THUNDERSTORM COVERAGE SHOULD INCREASE AGAIN FOR WEDNESDAY AND
THURSDAY AFTERNOONS...PARTICULARLY ACROSS THE MOUNTAIN AREAS.
ACROSS THE SOUTHEAST PLAINS...SFC WINDS REMAIN SOUTHWESTERLY AND
OUT OF A MORE DOWNSLOPE DIRECTION WHICH KEEPS SFC DEW POINTS
PREDOMINATELY IN THE 40S DURING THE AFTERNOON. THIS RESULTS IN
AFTERNOON CAPE VALUES OF ONLY A FEW HUNDRED J/KG AT BEST. NAM AND
GFS PUT GREATEST POPS ACROSS THE PALMER DIVIDE ON WEDNESDAY IN
VICINITY OF WEAK FRONT/OUTFLOW BOUNDARY WHICH PUSHES SOUTHWARD
DURING THE EARLY EVENING. A LITTLE BETTER FORCING MOVES ACROSS ON
THURSDAY WHICH WILL BRING AN UPSWING IN PRECIPITATION CHANCES TO
THE MOUNTAINS AND PLAINS...THOUGH ONCE AGAIN...CAPE LOOKS LIMITED.
THREAT FOR HEAVY RAINFALL WITH THUNDERSTORMS WILL BE ELEVATED
THESE DAYS...PARTICULARLY OVER THE MOUNTAINS AND WILL NEED TO
MONITOR BURN SCARS FOR AN INCREASED FLASH FLOOD POTENTIAL.
HOWEVER...WITH DOWNSLOPE FLOW ACROSS THE SOUTHEAST
MOUNTAINS...LCLS DO NOT LOOK EXTREMELY LOW...AND INCREASING FLOW
ALOFT SHOULD KEEP THUNDERSTORMS MOVING AT A FAIRLY GOOD CLIP WHICH
MAY MITIGATE THIS THREAT SOME. STILL SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING HEAVY ENOUGH RAINFALL TO PRODUCE
FLASH FLOODING FOR THE MORE SUSCEPTIBLE AREAS.

MODELS DIFFER FOR THURSDAY NIGHT/FRI...AS GFS OPENS UP THE CLOSED
LOW AND MOVES IT ACROSS CO THURS NIGHT AHEAD OF THE NEXT SYSTEM
DROPPING INTO THE PACIFIC NORTHWEST.  EC AND NAM KEEP THE UPPER LOW
ACROSS SOUTHERN CA/SW AZ THROUGH THURS NIGHT.  SO WHILE GFS WOULD
SUGGEST THUNDERSTORMS CONTINUING ACROSS THE PLAINS THURS NIGHT AS
UPPER FORCING MOVES ACROSS...EC KEEPS ANY NOCTURNAL SHOWERS/-TSRA
FARTHER WEST ALONG THE CONTINENTAL DIVIDE WITHIN THE MONSOON
PLUME. EVENTUALLY A FRONT WILL DROP THROUGH THE SOUTHEAST
PLAINS...INCREASING SFC DEW POINTS AND THUNDERSTORM CHANCES FOR
THE SOUTHEAST MOUNTAINS AND PLAINS NEXT WEEKEND. THERE ARE SOME
TIMING DIFFERENCES WITH THIS NEXT TROF...WITH GFS FASTER THAN THE
ECMWF. EVENTUALLY WE COULD SEE A GREATER CHANCE FOR MCS
DEVELOPMENT ALONG THIS BOUNDARY EITHER SAT NIGHT OR SUNDAY NIGHT
ACROSS THE EASTERN CO PLAINS AS WELL AS KS...BUT EXACT TIMING AND
PLACEMENT IS HARD TO DETERMINE THIS FAR OUT GIVEN THE UNCERTAINTIES.
HAVE KEPT AT LEAST ISOLATED POPS ACROSS THE PLAINS THROUGH MONDAY.
TEMPERATURES SHOULD DROP BACK TO BELOW SEASONAL NORMALS BY LATE
WEEKEND THROUGH EARLY NEXT WEEK. -KT

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1116 AM MDT TUE AUG 19 2014

VFR CONDITIONS ARE EXPECTED AT KCOS...KPUB AND KALS THIS AFTERNOON
THROUGH WEDNESDAY MORNING. ISOLATED THUNDERSTORMS MAY MOVE INTO
THE VCNTY OF THE TERMINAL SITES LATE THIS AFTERNOON AND INTO THE
EVENING HOURS. GUSTY WINDS AND LIGHTNING WILL BE THE MAIN
THREATS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...KT
AVIATION...28
Hazardous weather outlook, Aug 19, 11:01 AM MDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1101 AM MDT TUE AUG 19 2014

COZ058>089-093>099-201715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1101 AM MDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS AND HIGH
VALLEYS THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE
EXPECTED TO SPREAD ACROSS PORTIONS OF THE SOUTHEAST PLAINS LATE
THIS AFTERNOON AND EVENING.

THE PRIMARY STORM THREATS TODAY WILL BE LIGHTNING AND GUSTY
WINDS. HOWEVER...A FEW STRONGER STORMS COULD PRODUCE SMALL HAIL
AND LOCALLY HEAVY RAINFALL...WHICH COULD BE A THREAT TO AREA BURN
SCARS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOON MOISTURE WILL INCREASE ACROSS SOUTH CENTRAL AND SOUTHEAST
COLORADO THROUGH FRIDAY BRINGING AN UPSWING IN AFTERNOON AND
EVENING THUNDERSTORM COVERAGE...PARTICULARLY IN AND NEAR THE
MOUNTAINS. LOCALLY HEAVY RAINFALL ALONG WITH THE POTENTIAL FOR
FLASH FLOODING WILL INCREASE ACROSS THE MOUNTAINS AND ESPECIALLY
FOR AREA BURN SCARS.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE OVER THE WEEKEND INTO EARLY NEXT WEEK...WITH THE FOCUS
FOR THUNDERSTORMS SHIFTING INTO THE SOUTHEAST MOUNTAINS AND PLAINS
AS A FRONT MOVES THROUGH SOUTHEAST COLORADO OVER THE WEEKEND.
LOCALLY HEAVY RAINFALL AND THE POSSIBILITY FOR A STRONG
THUNDERSTORM OR TWO WILL BE POSSIBLE ACROSS THE SOUTHEAST
MOUNTAINS AND PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 19, 12:16 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1216 PM MDT TUE AUG 19 2014

COZ074-075-087-191845-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
1216 PM MDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO COUNTY
UNTIL 1245 PM MDT...

AT 1215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF SPANISH PEAKS...ON THE
NORTHERN PORTION OF THE EAST PEAK BURN SCAR. THIS STORM WAS NEARLY
STATIONARY.

RAINFALL AMOUNTS UP TO .20 INCHES WILL BE POSSIBLE ON THE NORTHERN
PORTIONS OF THE EAST PEAK BURN SCAR WITH THIS STORM...HOWEVER IF
THIS STORM INTENSIFIES FURTHER THEN HEAVIER AMOUNTS WILL BE POSSIBLE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
HUERFANO COUNTY.

LAT...LON 3740 10496 3750 10496 3753 10481 3742 10476
      3740 10488
TIME...MOT...LOC 1815Z 263DEG 3KT 3747 10487

28
Special weather statement, Aug 19, 1:32 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
132 PM MDT TUE AUG 19 2014

COZ081-084-085-192000-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
132 PM MDT TUE AUG 19 2014

...SPECIAL WEATHER STATEMENT...

AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER THE WALDO CANYON BURN SCAR...MOVING NORTHEAST AT
15 MPH.

RAINFALL AMOUNTS OF .10 INCHES OR LESS WILL BE POSSIBLE ON THE WALDO
CANYON BURN SCAR WITH THIS STORM. IT IS NOT LIKELY TO CAUSE FLOODING.

LOCATIONS IMPACTED INCLUDE...
THE WALDO CANYON BURN SCAR...CASCADE AND CHIPITA PARK.

LAT...LON 3886 10496 3897 10502 3899 10493 3892 10485
      3888 10490
TIME...MOT...LOC 1931Z 233DEG 13KT 3893 10492

28
Special weather statement, Aug 19, 2:01 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
201 PM MDT TUE AUG 19 2014

COZ081-084-085-192030-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
201 PM MDT TUE AUG 19 2014

...SPECIAL WEATHER STATEMENT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER THE WALDO CANYON BURN SCAR...MOVING EAST AT 10 MPH.

RAINFALL AMOUNTS OF .10 INCHES OR LESS WILL BE POSSIBLE ON THE WALDO
CANYON BURN SCAR WITH THIS STORM. IT IS NOT LIKELY TO CAUSE FLOODING.

LOCATIONS IMPACTED INCLUDE... THE WALDO CANYON BURN SCAR...MANITOU
SPRINGS...CASCADE AND CHIPITA PARK.

LAT...LON 3886 10495 3896 10502 3900 10493 3891 10483
TIME...MOT...LOC 2000Z 249DEG 11KT 3891 10492

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:16 PM MDTSpecial Weather StatementPUBHuerfano29 min
Aug 19, 1:18 PM MDTAreal Flood AdvisoryPUBHuerfano117 min
Aug 19, 1:32 PM MDTSpecial Weather StatementPUBTeller28 min
Aug 19, 2:36 PM MDTSpecial Weather StatementPUBTeller24 min
Aug 19, 3:40 PM MDTSpecial Weather StatementPUBSaguache35 min

Nearby

Special Weather Statements in Colorado, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.